Serotonin syndrome associated with MDPV use: a case report

Ann Emerg Med. 2012 Jul;60(1):100-2. doi: 10.1016/j.annemergmed.2011.11.033. Epub 2012 Jan 10.

Abstract

Serotonin syndrome is associated with use of certain street drugs, including methamphetamine, cocaine, and ecstasy. We describe a case of a woman who developed clinical findings consistent with serotonin syndrome after insufflation of 3,4-methylenedioxypyrovalerone (MDPV), a synthetic amphetamine. MDPV belongs to a group of substances called phenylethylamines, which are β-ketone analogs of other drugs of abuse, such as amphetamines and 3,4-methylenedioxymethamphetamine. She also received fentanyl initially during her hospitalization, which has also been associated with serotonin syndrome. In addition to benzodiazepines and supportive care, she was treated with cyproheptadine for 8 days, with slow resolution of her symptoms.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Benzodioxoles / poisoning*
  • Designer Drugs / poisoning*
  • Female
  • Humans
  • Pyrrolidines / poisoning*
  • Serotonin Syndrome / chemically induced
  • Serotonin Syndrome / diagnosis*

Substances

  • 3,4-methylenedioxypyrovalerone
  • Benzodioxoles
  • Designer Drugs
  • Pyrrolidines